Alert archive / Kansas / Wind Advisories in 2008

Wind Advisory 5, NWS Wichita, KS

January 30, 20088 counties in Kansas

NWS Wichita, KS issued this wind advisory at Jan 30, 2008, 10:54 AM CST for 8 counties in Kansas. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Jan 30, 2008, 10:54 AM CST (16:54 UTC)
Expired
Jan 30, 2008, 5:27 PM CST
In force
7 hr
Issued by
NWS Wichita, KS

Counties Butler County, KS, Cowley County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Reno County, KS, Sedgwick County, KS, Sumner County, KS

The radar

The Wichita radar (KICT), 12 km from the middle of the area, began a volume at 16:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 4.9 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2008-01-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2008-01-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 357 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2392 m above ground
0-6 km bulk shear
82 kt
0-1 km storm-relative helicity
357 m²/s²
0-3 km storm-relative helicity
366 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KICT 301654
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
1054 AM CST WED JAN 30 2008

KSZ067>069-082-083-091>093-310000-
/O.NEW.KICT.WI.Y.0005.080130T1654Z-080131T0000Z/
RENO-HARVEY-BUTLER-KINGMAN-SEDGWICK-HARPER-SUMNER-COWLEY-
INCLUDING THE CITIES OF...HUTCHINSON...NEWTON...EL DORADO...
AUGUSTA...KINGMAN...WICHITA...ANTHONY...HARPER...WELLINGTON...
WINFIELD...ARKANSAS CITY
1054 AM CST WED JAN 30 2008

...WIND ADVISORY IN EFFECT UNTIL 6 PM CST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM CST THIS EVENING. 

STRONG SOUTHERLY WINDS OF 25 TO 35 MPH...WITH GUSTS TO 40 MPH WILL
AFFECT SOUTH-CENTRAL KANSAS TODAY. WINDS WILL DIMINISH BY EARLY
EVENING.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED.  WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

$$

KLEINSASSER
1 follow-up statement
000 
WWUS73 KICT 302327
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
527 PM CST WED JAN 30 2008


KSZ067>069-082-083-091>093-310030-
/O.CAN.KICT.WI.Y.0005.000000T0000Z-080131T0000Z/
RENO-HARVEY-BUTLER-KINGMAN-SEDGWICK-HARPER-SUMNER-COWLEY-
INCLUDING THE CITIES OF...HUTCHINSON...NEWTON...EL DORADO...
AUGUSTA...KINGMAN...WICHITA...ANTHONY...HARPER...WELLINGTON...
WINFIELD...ARKANSAS CITY
527 PM CST WED JAN 30 2008

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS CANCELLED THE WIND
ADVISORY. 

WINDS HAVE DROPPED BELOW ADVISORY CRITERIA ACROSS THE AREA.

$$

HOWERTON

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Jan 30, 9:36 AM CST, 1 hour 18 minutes earlier.

Area forecast discussion, Jan 30, 9:36 AM CST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
936 AM CST WED JAN 30 2008

.UPDATE...
MAY HAVE TO HOIST A WIND ADVISORY FOR PORTIONS OF SOUTH-CENTRAL
AND CENTRAL KANSAS FOR TODAY. BUFKIT SOUNDINGS INDICATE EXCELLENT
MIXING AND DOWNWARD MOMENTUM TRANSFER...WITH AREA PROFILERS
CURRENTLY SHOWING 40-50 KTS AT 500 METERS AGL. WILL WAIT AND SEE A
BIT LONGER.

NEW DATA REGARDING THE IMPENDING WINTER STORM FOR LATE TONIGHT
AND TOMORROW IS IN THE PROCESS OF ARRIVING. FORECASTERS WILL
PERUSE THE NEW DATA...AND AN UPDATED FORECAST WILL BE ISSUED BY
MID/LATE AFTERNOON. STAY TUNED.

ADK

&&

.FIRE WEATHER...
STRONG SOUTHERLY WINDS...LOW DEWPOINTS AND TEMPERATURES IN THE
40S/50S WILL CREATE A VERY HIGH RANGELAND FIRE DANGER INDEX TODAY
ACROSS PORTIONS OF SOUTH-CENTRAL...CENTRAL AND SOUTHEAST KANSAS.
MINIMUM AFTERNOON RELATIVE HUMIDITIES WILL BE AROUND
25-30%...HOWEVER...SO AM NOT ANTICIPATING RED FLAG WARNING
CONDITIONS.

ADK

&&

.PREV DISCUSSION... /ISSUED 530 AM CST WED JAN 30 2008/

UPDATE...

AVIATION...12Z TAFS RSL/SLN/HUT/ICT/CNU
MAIN CONCERNS ARE GUSTY SOUTHERLY WINDS TODAY AND THEN SNOW LATE
TONIGHT. LOW PRESSURE WILL DEVELOP FROM SERN CO INTO THE TX
PANHANDLE TODAY. THIS WILL ALLOW SOUTHERLY WINDS TO STRENGTHEN
LATE AM INTO THE PM HOURS IN S-CNTRL/SERN KS WHERE GUSTS OF 30-35
KT POSSIBLE. THE LOW WILL MOVE INTO WESTERN OKLAHOMA LATE
TONIGHT...WITH SNOW DEVELOPING NEWD INTO S-CNTRL/SERN KS. FOR
NOW...WILL BRING CIGS/VSBYS DOWN TO MVFR...HOWEVER CONDITIONS
COULD RAPIDLY WORSEN TO IFR/LIFR AROUND 12Z AND BEYOND FOR
ICT/HUT/SLN/CNU. NERLY WINDS WILL GUST TO 25 KTS LATE TONIGHT IN
CENTRAL KS CAUSING SOME BLSN. BLSN SHOULD WORSEN IN CNTRL/S-CNTRL
KS BEYOND 12Z THURS.

PREV DISCUSSION... /ISSUED 318 AM CST WED JAN 30 2008/

DISCUSSION...
THE MAIN FORECAST CONCERN WITH THIS PACKAGE WILL FOCUS ON THE
WINTER STORM POTENTIAL FOR LATE TONIGHT INTO THURSDAY.

TDY-TONIGHT
WARMER WEATHER RETURNS TODAY AS SOUTHERLY WINDS INCREASE ACROSS THE
REGION...WINDS COULD FLIRT WITH ADVISORY CRITERIA OVER SOUTH CENTRAL
KANSAS DURING THE AFTERNOON HOURS. OTHERWISE FOCUS WILL SHIFT TO THE
WEST WHERE A WINTER STORM SYSTEM IS GETTING ITS ACT TOGETHER ACROSS
THE ROCKIES. CURRENT SATELLITE WATER VAPOR IMAGERY SHOWS A COUPLE
PIECES OF ENERGY DROPPING SOUTHEAST DOWN THE BACKSIDE OF THE MAIN
TROUGH AXIS. THIS WILL HELP CARVE OUT OUR WINTER STORM SYSTEM FOR
TONIGHT AND TOMORROW. DEEP ISENTROPIC LIFT WILL BEGIN TONIGHT WITH
SNOW REACHING THE GROUND MAINLY AFTER MIDNIGHT ACROSS THE REGION.
MODELS SHOW GOOD COUPLING OF THE UPPER DYNAMICS AND MID-LEVEL
FRONTOGENESIS WITH HEAVY BANDED SNOW LOOKING FAVORABLE. MODEL TRENDS
HAVE REMAINED FAIRLY CONSISTENT WITH STRONG POTENTIAL VORTICITY
ADVECTION TARGETING LOCATIONS JUST EAST OF THE KANSAS TURNPIKE...AND
A POSSIBLE HEAVY SNOW BAND TRYING TO SET UP SOMEWHERE ALONG A
WELLINGTON TO CHANUTE LINE...GRANTED THIS ZONE WILL PROBABLY SHIFT A
BIT AS WE GET CLOSER TO D-DAY BUT ENOUGH CONFIDENCE TO HOIST A
WINTER STORM WATCH FOR LOCATIONS IN AND AROUND THAT LINE. A FEW
COUNTIES ON THE  WESTERN FRINGES OF THIS WATCH AREA MAY FALL SHORT
ON WARNING CRITERIA SNOW AMOUNTS...BUT THERE IS CONCERN WITH STRONG
NORTHERLY WINDS CAUSING SEVERE BLOWING AND DRIFTING OF SNOW MAKING
THE SITUATION EVEN WORSE.

THU-FRI
THE SNOW(HEAVY AT TIMES) AND BLOWING SNOW WILL CONTINUE ACROSS
CENTRAL/SOUTH CENTRAL KANSAS FOR THURSDAY MORNING...AND SHOULD BEGIN
TO TAPER OFF BY THE MID-AFTERNOON HOURS. THE SNOW WILL CONTINUE TO
FALL OVER SOUTHEAST KANSAS THROUGH THE DAYLIGHT HOURS. A BAND OF 5
TO 8 INCHES OF SNOW COULD BE ON THE GROUND WHEN ITS ALL SAID AND
DONE EAST OF THE TURNPIKE. ONLY CONCERN HERE WOULD BE IF SYSTEM
SLOWS DOWN A BIT MORE THEN AMOUNTS COULD BE EVEN HIGHER. FRESH SNOW
COVER AND CLEAR SKIES WITH SURFACE RIDGE OVER THE AREA SHOULD ALLOW
TEMPERATURES TO DROP PRETTY GOOD THURSDAY NIGHT...WHICH SHOULD
AFFECT DAYTIME HIGHS FOR FRIDAY.

EXTENDED:SAT-TUE
A FEW TEMPERATURE CHANGES WERE THE MAIN TWEAKS FOR THIS PERIOD.
DEPENDING ON SNOW COVER AREAS/DEPTH FROM THURSDAY SYSTEM THE SNOW
COULD STILL POSE CHILLING THERMAL EFFECTS INTO THE WEEKEND. NEXT
CHANCE OF PRECIP LOOKS TO ARRIVE ON SUNDAY NIGHT WITH TRICKY DAYTIME
HIGHS...AS LOW CLOUDS COULD BLANKET SOME OF THE AREA PRIOR TO
ADVANCING WARM FRONT.

JAKUB

AVIATION...
06Z TAF ISSUANCE: KRSL/KSLN/KHUT/KICT/KCNU
VFR CEILINGS & VSBYS TO PREVAIL OVER ALL 5 TERMINALS THROUGH 03Z
WITH CLOUDINESS LIMITED TO MID-LVL VARIANTS OF PRIMARILY 12,000 TO
15,000 FEET THATLL SPREAD RAPIDLY EAST THROUGHOUT THE NIGHT. SFC
TROF DEVELOPING RAPIDLY ALONG WRN PLAINS WILL INDUCE SLY WINDS TO
GET BETTER ESTABLISHED OVER ALL 5 TERMINALS BY 14Z-15Z. SPEEDS TO
INCREASE CONSIDERABLY...WITH SUSTAINED 25KTS AND GUSTS TO 35KTS
LIKELY AT KICT & POSSIBLY KHUT BY 15Z. INCREASES AT KRSL & KSLN TO
NOT BE AS DRAMATIC DUE CLOSER PROXIMITY TO W-E ORIENTED WARM FRONT
THATLL DEVELOP VERY CLOSE TO I-70 CORRIDOR FROM 15Z-18Z. WARM
FRONT EXPECTED TO PIVOT OVER WRN KS DURING 21Z-24Z PERIOD & SURGE
SE AS STRONG COLD FRONT WED EVENING. COLD FRONT EXPECTED TO MOVE
THROUGH KRSL 00Z & THROUGH KSLN 03Z. LOW-END MVFR CEILINGS MAY
ENCROACH UPON KRSL 03Z-06Z. HAVE LEFT OUT OF 06Z TAF FOR NOW UNTIL
THIS PERIOD OF FORECAST COMES INTO BETTER FOCUS.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    50  27  29  11 /   0  80 100  10
HUTCHINSON      48  24  28  11 /   0  80  80  10
NEWTON          47  26  29  10 /   0  80 100  10
ELDORADO        48  27  30  11 /   0  80 100  10
WINFIELD-KWLD   52  29  31  12 /   0  80 100  10
RUSSELL         44  18  26  11 /   0  30  30  10
GREAT BEND      46  20  26  11 /   0  40  30  10
SALINA          44  22  26  10 /   0  60  70  10
MCPHERSON       46  24  27  10 /   0  80  80  10
COFFEYVILLE     49  31  32  17 /   0  70 100  30
CHANUTE         47  30  32  17 /   0  80 100  30
IOLA            46  29  32  17 /   0  80 100  30
PARSONS-KPPF    48  31  32  17 /   0  80 100  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WATCH FROM LATE TONIGHT THROUGH THURSDAY AFTERNOON
FOR KSZ052-053-068>072-083-092>096-098>100.

SNOW AND BLOWING SNOW ADVISORY FROM MIDNIGHT TONIGHT TO 6 PM CST
THURSDAY FOR KSZ049>051-067-082-091.

&&
Hazardous weather outlook, Jan 30, 5:18 AM CST, 5 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
518 AM CST WED JAN 30 2008

KSZ032-033-047>053-067>072-082-083-091>096-098>100-311130-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
518 AM CST WED JAN 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

GUSTY SOUTH WINDS AND LOW RELATIVE HUMIDITIES WILL CREATE VERY
HIGH WILDFIRE DANGER LEVELS ACROSS ALL OF SOUTHERN KANSAS TODAY.

A STRONG STORM SYSTEM WILL MOVE OUT OF THE ROCKIES...AND INTO THE CENTRAL
PLAINS TONIGHT. SNOW IS EXPECTED TO FALL ACROSS SOUTH CENTRAL...AND
SOUTHEAST KANSAS AFTER MIDNIGHT. PLEASE REFER TO THE LATEST SNOW AND
BLOWING SNOW ADVISORY...AND WINTER STORM WATCH FOR ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AREAS OF HEAVY SNOW AND BLOWING SNOW WILL CONTINUE ON THURSDAY
WITH SEVERAL LOCATIONS WITNESSING ACCUMULATING SNOWFALL. SNOWFALL
TOTALS OF 4 TO 6 INCHES WILL BE POSSIBLE ACROSS SOUTHERN
KANSAS...ALONG WITH SOME DRIFTING OF SNOW DUE TO THE STRONG NORTH
WINDS.

THERE IS A SLIGHT CHANCE FOR A RAIN SNOW MIX ACROSS PORTIONS OF
CENTRAL KANSAS ON SUNDAY NIGHT INTO MONDAY...LITTLE IF ANY SNOW
ACCUMULATION IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

CJ

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 30, 3:11 AM CSTSnow and Blowing Snow AdvisoryICTAllen, Barton, Chase, Ellsworth, Harper, Harvey and 10 more41 hr
Jan 30, 3:11 AM CSTWinter Storm WatchICTAllen, Butler, Chase, Chautauqua, Cowley, Elk and 10 more12 hr
Jan 30, 10:51 AM CSTRed Flag WarningICTCowley, Harper, Kingman, Reno, Sedgwick, Sumner7 hr
Jan 30, 3:34 PM CSTWinter Storm WarningICTAllen, Butler, Chase, Chautauqua, Cowley, Elk and 12 more29 hr

Nearby

Wind Advisories in Kansas, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.